Nebraska, 2021

Hail and Damaging Wind in Nebraska, May 23, 2021

May 23, 2021 · NWS CYS · 9 events in 3 counties and zones

Several severe storms moved through the Nebraska Panhandle in the afternoon of the 23rd producing swaths of one inch to a reported three inch hail stone. A thunderstorm wind gust measuring 58 mph at Chadron Airport also knocked over a trailer about a mile west of the airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Several severe storms moved through the Nebraska Panhandle in the afternoon of the 23rd producing swaths of one inch to a reported three inch hail stone. A thunderstorm wind gust measuring 58 mph at Chadron Airport also knocked over a trailer about a mile west of the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 12:57 PM MST, 54 minutes earlier.

Area forecast discussion, May 23, 12:57 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
157 PM MDT Sun May 23 2021

.SHORT TERM...(This evening through Monday)
Issued at 157 PM MDT Sun May 23 2021

Current Headlines:

1) A Tornado Watch is in effect for the Nebraska Panhandle and
Niobrara, Goshen, and Laramie Counties until 8 PM MDT tonight.
Highest confidence in the Nebraska Panhandle. Low confidence on
the Wyoming side of the Watch.

2) High Wind Warnings are in effect for portions of Carbon County
and Interstate 80 between Rawlins and Arlington until 9 PM MDT
tonight.

Summary: Current HiRes guidance has discrete cells forming now and
organizing into a line of strong to severe thunderstorms by around
2 PM MDT, and moving east-northeast. Main hazards in the
strongest storms include hail up to golf ball sized, wind gusts
60+ MPH, frequent lightning, and brief heavy rainfall. Brief
tornadoes cannot be ruled out, especially in the Nebraska
Panhandle where SPC has 10% Tornado chances. The thunderstorms
are currently expected to move out of our forecast region by 9 PM
MDT, according to the HRRR. Skies clear behind the system, but the
low-level moisture sticks around in the Nebraska panhandle, so
there's a good chance patchy dense fog will form after midnight
tonight. Southeast Wyoming dries out in the low-levels, so fog is
less likely, but still possible.

Looking westward, the winds are not nearly as high as was
originally forecasted across Carbon County and Interstate 80
between Rawlins and Arlington with gusts 35 to 40 MPH, but the
High Wind Warning will remain in place until there is no
possibility of high winds. Breezy conditions are anticipated
through Monday with gusts 40 to 45 MPH across southeast Wyoming.

.LONG TERM...(Tuesday through Saturday)
Issued at 330 AM MDT Sun May 23 2021

Could still be a bit windy Tuesday with low pressure passing
north of the Cheyenne CWA. For the most part though...winds will
be on the decrease as the low tracks east into the northern
plains. Shortwave ridge moves through during the afternoon with
700mb temperatures climbing from +2C Tuesday morning to near +10C
by evening.

Next chance for any showers/thunderstorms looks to be Wednesday as
backdoor cold front moves into the area from the northeast. Did go
high on PoPs Wednesday afternoon as both the GFS and ECMWF showing
pretty good agreement on location of QPF over the Panhandle to the
I-25 corridor in southeast Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1135 AM MDT Sun May 23 2021

The main concern this afternoon is the potential for a line of
thunderstorms to develop across the area and push east across the
Nebraska panhandle this afternoon between 21Z-01z. Latest radar
loop was already showing the convection developing across the
Laramie range along the frontal boundary. This boundary will
continue to push east during the remainder of the afternoon into
the early evening. A few supercells could also develop ahead of
the line in the Nebraska panhandle with the main threat from this
line of storms being large hail up to ping pong size and severe
wind gusts up to 60 mph. A few tornadoes can also not be ruled
out especially in the supercells in the Nebraska panhandle where
the tornado thereat is greater.

&&

.FIRE WEATHER...
Issued at 157 PM MDT Sun May 23 2021

Increased winds across the western portions of the forecast area
today with High Wind Warnings going into effect later this
morning. East of the Laramie Range in southeastern Wyoming and the
Nebraska Panhandle, chances again this afternoon and evening for
showers and thunderstorms and wetting rains. Elevated to critical
fire weather conditions stay as the norm for areas west of the
Laramie Range through the week but with fuels in green-up, fire
weather concerns will remain low unless status changes.
Precipitation returns after a dry Monday late Tuesday in northern
portions of forecast area with near-daily chances through Thursday
in the afternoon and evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 PM MDT this evening for WYZ104-105-109-
     110.

NE...None.
&&

SHORT TERM...LK
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...WM
Hazardous weather outlook, May 23, 12:19 PM MST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
119 PM MDT Sun May 23 2021

WYZ104-105-109-110-241930-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
119 PM MDT Sun May 23 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High Wind Warning is in effect through 9 PM MDT tonight for 60
mph wind gusts with sustained southwest winds 30-40 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Breezy conditions throughout the week with gusts greater than 40
MPH likely. Showers and thunderstorms possible Wednesday through
Friday.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, flooding, and precipitation amounts to the Cheyenne,
Wyoming National Weather Service.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-241930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-East Laramie County-
119 PM MDT Sun May 23 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Tornado Watch is in effect until 8 PM MDT tonight for the
potential for severe thunderstorms and tornadoes. Highest
confidence for tornadoes in Nebraska. Severe thunderstorms will
likely include large hail, strong gusty winds, frequent lightning, and
brief heavy precipitation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Showers and thunderstorms possible Wednesday through Friday.
Strong thunderstorms possible with gusty winds, small hail, and
frequent lightning.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, flooding, and precipitation amounts to the Cheyenne,
Wyoming National Weather Service.

WYZ101-103-106-107-111>118-241930-
Converse County Lower Elevations-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
119 PM MDT Sun May 23 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms likely today through 9 PM MDT
tonight. Potential hazards include large hail, strong gusty winds,
frequent lightning, and brief heavy precipitation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Showers and thunderstorms possible Wednesday through Friday.
Strong thunderstorms possible with gusty winds, small hail, and
frequent lightning.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, flooding, and precipitation amounts to the Cheyenne,
Wyoming National Weather Service.

In the hours before

Local storm report, May 23, 11:38 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1238 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HAIL             LARAMIE                 41.31N 105.58W
05/23/2021  M0.25 INCH       ALBANY             WY   PUBLIC

&&
Special weather statement, May 23, 12:18 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
118 PM MDT Sun May 23 2021

WYZ118-119-232000-
Central Laramie County WY-East Laramie County WY-
118 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
200 PM MDT...

At 117 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Carpenter, or 18 miles southeast of Cheyenne, moving
north at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Burns and Hillsdale.

This includes Interstate 80 in Wyoming between mile markers 377 and
388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM MDT for southeastern
Wyoming.

LAT...LON 4101 10461 4125 10451 4121 10429 4100 10439
      4100 10460
TIME...MOT...LOC 1917Z 194DEG 32KT 4098 10451

Cox
Special weather statement, May 23, 12:28 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
128 PM MDT Sun May 23 2021

WYZ107-232015-
East Platte County WY-
128 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE COUNTY UNTIL
215 PM MDT...

At 127 PM MDT, Doppler radar was tracking a strong thunderstorm near
Guernsey Campground, or 14 miles north of Wheatland, moving north at
20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Guernsey, Guernsey Campground and Hartville.

LAT...LON 4216 10480 4225 10500 4250 10490 4246 10466
TIME...MOT...LOC 1927Z 199DEG 18KT 4226 10488

Cox
Local storm report, May 23, 1:36 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
236 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             CHEYENNE                41.15N 104.79W
05/23/2021  E0.75 INCH       LARAMIE            WY   PUBLIC

&&

MD
Local storm report, May 23, 1:44 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             PINE BLUFFS             41.18N 104.07W
05/23/2021  M0.25 INCH       LARAMIE            WY   PUBLIC

&&

The radar

The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
May 23, 1:51 PM MST
Where
Sioux County, 26.42 mi SSW of Agate
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -103.920

Thunderstorm Wind, Dawes

When
May 23, 3:07 PM MST
Where
Dawes County, Chadron
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.830, -103.000

Wind gust measured by the Chadron Airport sensor. In addition, a public observer submitted photo of overturned trailer from the winds about one mile west of the airport.

Hail, Cheyenne

When
May 23, 3:48 PM MST
Where
Cheyenne County, Sunol
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.160, -102.760

Hail, Cheyenne

When
May 23, 3:48 PM MST
Where
Cheyenne County, 8.44 mi S of Colton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.030, -102.830

Hail, Cheyenne

When
May 23, 3:51 PM MST
Where
Cheyenne County, 5.88 mi SE of (Sny)sidney Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.040, -102.910

Hail, Cheyenne

When
May 23, 3:53 PM MST
Where
Cheyenne County, Lodgepole
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.150, -102.640

Hail, Cheyenne

When
May 23, 3:55 PM MST
Where
Cheyenne County, 0.69 mi N of Sunol
Measured
1.5 in hail
Reported by
Public
Coordinates
41.170, -102.760

Hail, Cheyenne

When
May 23, 4:00 PM MST
Where
Cheyenne County, 7.6 mi N of Lodgepole
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.260, -102.640

Hail, Cheyenne

When
May 23, 4:04 PM MST
Where
Cheyenne County, 4.15 mi S of Sunol
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
41.100, -102.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950712, 950711, 950709, 950710, 950708, 950707, 950706, 950705, 950704.